Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 22, NWS Northern Indiana

October 30, 2020

NWS Northern Indiana issued this gale warning at Oct 30, 2020, 3:57 PM EDT. It took effect at Oct 31, 2020, 2:00 PM EDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2020, 3:57 PM EDT (19:57 UTC)
In effect from
Oct 31, 2020, 2:00 PM EDT
Expired
Nov 1, 2020, 10:00 PM EST
In force
33 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

233 
WHUS73 KIWX 301957
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
357 PM EDT Fri Oct 30 2020

LMZ043-046-310400-
/O.UPG.KIWX.GL.A.0014.201031T1800Z-201102T0600Z/
/O.NEW.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
357 PM EDT Fri Oct 30 2020

...GALE WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST
MONDAY...

* WHAT...On Saturday afternoon south winds 15 to 25 knots with
  gusts to 35 knot gales. Saturday night south winds to 30 knots
  with gusts to 40 knot gales veering west. On Sunday northwest 
  winds to 30 knots with gusts to 45 knot gales. Waves 3 to 5 feet
  Saturday afternoon building to 6 to 12 feet Saturday night and 
  10 to 14 feet, occasionally to 18 feet Sunday. 

* WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to 
  New Buffalo MI.

* WHEN...From 2 PM EDT Saturday to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
9 follow-up statements
681 
WHUS73 KIWX 310229
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1029 PM EDT Fri Oct 30 2020

LMZ043-046-311030-
/O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1029 PM EDT Fri Oct 30 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM
EST MONDAY...

* WHAT...Strong winds and high waves beginning on Saturday
  afternoon. Winds will be strongest on Sunday, from the
  northwest, with gusts up to 45 knots. Waves will build to 10 to
  14 feet, occasionally to 18 feet.

* WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to 
  New Buffalo MI.

* WHEN...From 2 PM EDT Saturday to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
902 
WHUS73 KIWX 310836
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
436 AM EDT Sat Oct 31 2020

LMZ043-046-311645-
/O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 AM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO
1 AM EST MONDAY...

* WHAT...South winds increasing to 15 to 25 knots today with gusts
  to 35 knot gales this afternoon into this evening. Strongest
  winds expected late tonight into Sunday with west northwest
  winds gusting to 45 knot gales. Waves will build to 6 to 10 feet
  occasionally to 13 feet tonight and to 12 to 16 feet
  occasionally to 20 feet on Sunday. 

* WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to 
  New Buffalo MI.

* WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
383 
WHUS73 KIWX 311407
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1007 AM EDT Sat Oct 31 2020

LMZ043-046-312215-
/O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1007 AM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO
1 AM EST MONDAY...

* WHAT...South winds 20 to 25 knots with gusts to 35 knot gales
  this afternoon. South wind to 30 knots with gusts to 40 knot
  gales tonight. Winds veer northwest Sunday to 35 knot gales with
  gusts to 45 knot gales. Northwest 15 to 25 knots with gusts to
  35 knot gales Sunday night. Waves will build to 6 to 10 feet 
  occasionally to 13 feet tonight and to 10 to 16 feet 
  occasionally to 20 feet on Sunday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
560 
WHUS73 KIWX 311939
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 PM EDT Sat Oct 31 2020

LMZ043-046-010345-
/O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
339 PM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...South winds to 30 knots with gusts to 40 knot gales
  tonight. Winds veer west to northwest late tonight through
  Sunday to 35 knot gales with gusts to 45 knot gales. Northwest
  35 to 40 knot gales Sunday night diminishing to 15 to 25 knots
  after midnight. Waves build to 6 to 10 feet occasionally to 13
  feet tonight and to 10 to 16 feet occasionally to 20 feet on
  Sunday. Waves 8 to 14, occasionally to 18 feet Sunday night.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
666 
WHUS73 KIWX 010238
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1038 PM EDT Sat Oct 31 2020

LMZ043-046-011045-
/O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1038 PM EDT Sat Oct 31 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Southwest winds to 30 knots with gusts to 40 knot gales.
  Winds veer west to northwest late tonight through Sunday to 35
  knot gales with gusts to 45 knot gales. Northwest 35 to 40 knot
  gales diminish Sunday night. Waves build to 8 to 12 feet
  occasionally to 15 feet tonight. Waves build to 10 to 16 feet
  occasionally to 20 feet on Sunday. Waves subside Monday night.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
191 
WHUS73 KIWX 010943
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
443 AM EST Sun Nov 1 2020

LMZ043-046-011745-
/O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...West to northwest gales to 35 knots with gusts to 45 knot
  gales. Northwest to 30 knots tonight with gusts to 35 knot gales
  this evening easing to 15 to 25 knots overnight. Waves building
  to 10 to 16 feet this morning occasionally to 18 to 20 feet.
  Waves 10 to 14 feet this evening subsiding to 5 to 9 feet 
  overnight tonight.

* WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to 
  New Buffalo MI.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
223 
WHUS73 KIWX 011547
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1047 AM EST Sun Nov 1 2020

LMZ043-046-020000-
/O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1047 AM EST Sun Nov 1 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...West to northwest gales to 35 knots with gusts to 45 knot
  gales. Northwest to 30 knots tonight with gusts to 35 knot gales
  this evening easing to 15 to 25 knots overnight. Waves 10 to 16
  feet occasionally to 18 to 20 feet. Waves 10 to 14 feet this
  evening subsiding to 5 to 9 feet overnight.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
605 
WHUS73 KIWX 012048
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
348 PM EST Sun Nov 1 2020

LMZ043-046-020300-
/O.EXT.KIWX.GL.W.0022.000000T0000Z-201102T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EST Sun Nov 1 2020

...GALE WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northwest to 30 knots with gusts to 35 knot gales this
  evening easing to 15 to 25 knots overnight. Waves 6 to 12 feet
  occasionally to 15 feet. Waves 10 to 14 feet this evening 
  subsiding to 4 to 9 feet overnight.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
162 
WHUS73 KIWX 020254
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
954 PM EST Sun Nov 1 2020

LMZ043-046-021100-
/O.EXP.KIWX.GL.W.0022.000000T0000Z-201102T0300Z/
/O.NEW.KIWX.SC.Y.0080.201102T0300Z-201103T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
954 PM EST Sun Nov 1 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST MONDAY...
...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING...

* WHAT...Northwest wind 15 to 20 knots, backing to the southwest.
  Gusts up to 30 knots. Waves 6 to 10 feet occasionally to 13
  feet. Waves will subside through Monday night, with wind gusts
  easing as well.

* WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to 
  New Buffalo MI.

* WHEN...Until 11 PM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 30, 3:10 PM EDT, 47 minutes earlier.

Area forecast discussion, Oct 30, 3:10 PM EDT, 47 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
310 PM EDT Fri Oct 30 2020

.SYNOPSIS...
Issued at 1247 PM EDT Fri Oct 30 2020

Dry conditions will prevail through Saturday. A cold front will
move through Sunday, bringing windy and colder weather along with
chances for light rain and snow showers through Sunday evening,
primarily north of U.S. 30. High pressure then moves in for the
workweek, with dry conditions. High temperatures will be in the
40s and 50s through Tuesday with 60s expected Wednesday through
next weekend.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 300 PM EDT Fri Oct 30 2020

Lingering lake clouds will gradually erode into the early evening as
low level anticyclonic flow overspreads the area. This clearing and
light winds under sfc high pressure will support a cold night with
most locations seeing temps fall below freezing tonight.

Sunshine and return flow on the backside of high pressure will allow
temperatures to recover back into the 50s tomorrow. Southerly winds
may gust 20-30 mph in the afternoon west of I-69.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM EDT Fri Oct 30 2020

The main focus remains on a shot of gusty winds, cold temps, and
precip chances late Saturday night into Sunday as a vigorous upper
level wave tracks through the Great Lakes.

The associated cold front is modeled to track through the local area
between 8-13z Sunday. Good upper level support with a cyclonically
curved 110 kt mid level jet digging through the Mid MS Valley will
accompany the front. This and recent model trends suggest better
rain chances across our northern and eastern zones with the fropa.
Bumped up PoPs early Sunday morning accordingly to reflect these
trends.

Strong cold advection (850 mb temps quickly drop to near -10C) and a
tight low level height gradient will support windy conditions and
temps falling into the 30s during the day on Sunday. Wind magnitudes
will depend on mixing depths which models still differ on. A
mean/consensus favors a sub-advisory wind event (gusts 30-40 mph)
over land, though latest GFS momentum transfer progs hinting at
some potential for brief 45 mph gusts. Much higher confidence in
gales and waves building up to near 10 feet on Lake MI during this
time where Lakeshore Flood/Gale Watches will be upgraded to
warnings.

Chances for scattered lake effect snow showers will also increase
across northern zones on Sunday thanks to cold cyclonic wnw flow and
30C lake-700 mb temp differentials. This should allow a portion of
the lake induced CAPE layer to intersect the DGZ, with the limiting
factor for anything higher than a mid chc PoP being lacking
moisture.

Height rises with a transition to high zonal flow will set the stage
for a significant warming trend next week, with highs possibly
nearing 70F by mid-late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1245 PM EDT Fri Oct 30 2020

VFR through the period. Subsidence and dry air advection as
ridge over Upper Mississippi Valley moves overhead tonight to
bring clearing skies/light winds. Increased southerly flow on
Saturday as ridge slides into Upper Ohio Valley.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from late Saturday night through Monday
     morning for INZ003.

MI...Lakeshore Flood Watch from late Saturday night through Monday
     morning for MIZ077.

OH...NONE.
LM...Gale Watch from Saturday afternoon through late Sunday night for
     LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 30, 9:01 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
901 AM EDT Fri Oct 30 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-311030-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
901 AM EDT Fri Oct 30 2020 /801 AM CDT Fri Oct 30 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwest winds could gust to 35 to 45 mph on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-311030-
New Buffalo MI to St Joseph MI-
901 AM EDT Fri Oct 30 2020

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Northwest gales and conditions hazardous to small craft are likely
late Saturday night into early Monday.

LMZ046-311030-
Michigan City IN to New Buffalo MI-
901 AM EDT Fri Oct 30 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Northwest gales and conditions hazardous to small craft are likely
late Saturday night into early Monday.

INZ003-MIZ077-311030-
La Porte-Berrien-
901 AM EDT Fri Oct 30 2020 /801 AM CDT Fri Oct 30 2020/

...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Northwest winds could gust to 35 to 45 mph on Sunday. Gusts up to 50
mph are possible along Lake Michigan. Lakeshore flooding and beach
erosion are also likely Sunday into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:58 AM EDTGale WatchIWX11 hr
Oct 30, 5:06 AM EDTLakeshore Flood WatchIWX11 hr
Oct 30, 3:51 PM EDTLakeshore Flood WarningIWX61 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.